Chat Let's Talk: Click To Chat Call Now: 24Hr Addiction Hotline 800-609-2774 Email We'll Call You: Contact Us

Signs of a Psilocybin Overdose

Contrary to popular belief, it is possible to overdose on Psilocybin, which can cause psychosis and even death.

Psilocybin is a chemical found in certain types of mushrooms, often called psychedelic or magic mushrooms. While the drug can produce desirable and exciting effects, it can cause harmful side effects as well, especially when it is taken in large doses. In fact, a person can even overdose on psilocybin, a condition that can be easily recognized by certain signs exhibited by the individual.

Psilocybin Overdose

Psilocybin overdoseContrary to popular belief, it can be dangerous for someone to overdose on psilocybin, and users should avoid taking too much of the drug. According to the DEA, “Effects of overdose include: longer, more intense ‘trip’ episodes, psychosis, and possible death.” Cases of psilocybin-induced death are often the result of behavioral side effects, but there are specific signs that an individual can look for if overdose is suspected.

Signs of Psilocybin Overdose

There are both physical and behavioral signs that point to the possibility of a psilocybin overdose. In general, these signs include:

  • Lightheadedness
  • Dizziness
  • Numbness in the face, tongue, lips, or mouth
  • Shivering
  • Sweating
  • Nausea
  • Anxious behavior
  • Fear
  • Slowed heart rate
  • Problems breathing
  • Disorientation
  • Paranoia
  • Agitation
  • Hostility
  • Unpredictable or dangerous behavior

Some of these signs are more likely to be noticed by another individual, such as profuse sweating, shivering, and adverse behavioral reactions, while others will only be noticed by the person currently overdosing on the drug. For this reason, it is much more dangerous for someone to take the drug while alone and more likely that an overdose situation will not be treated quickly enough. Certain side effects can go unnoticed while others can be extremely debilitating and keep the individual from seeking help. If you do happen to notice any of these signs in someone who has just taken a large dose of psilocybin mushrooms, seek treatment for them immediately by calling 911.

Signs of Mushroom Poisoning

Certain mushrooms are actually poisonous and can be deadly when abused. According to Brown University, “It is difficult to know if the mushrooms are psilocybin mushrooms because poisonous mushrooms also cause hallucinogenic effects.” It is important to be able to recognize the effects of mushroom poisoning which can be just as dangerous as psilocybin overdose.

If an individual who has just taken mushrooms begins to vomit or becomes extremely nauseous, there is a possibility that they have taken a dangerous or poisonous substance. The individual may also experience severe stomach cramps. In the case of signs such as these, the person should be taken to the hospital immediately.

How to Know If It’s an Overdose

Some of these signs and symptoms are common with lower doses of psilocybin, so how can you know for sure if the situation has become dangerous?

When someone begins to experience the issues listed above, it is better to err on the side of caution and seek treatment for them. However, more intense side effects are likely to occur as a result of poisoning or overdose while a little nausea or sweating is not a definite sign that the individual is in trouble. It is important to always be aware of the signs of psilocybin overdose and to be able to gage when these signs illustrate that individual is in real trouble.

  • This field is for validation purposes and should be left unchanged.